Paris, TX 78°F Clear

IS TYLENOL SAFE? By Sucharu Chris Prakash, MD

Dr. Chris Prakash, eParisExtra columnist
Dr. Chris Prakash, eParisExtra columnist

Tylenol is one of the most commonly used medicines. We reach for it when we are sick, be it for fever, pain, or even the flu. It is easy to buy; it is over the counter, cheap, and available without a prescription. It comes in all shapes and varieties, and easy to consume formulations such as a solution, chewable, and even a suppository. The whole world takes Tylenol. It’s got to be safe, right? Maybe not!

Most of us are aware that acetaminophen (active ingredient in Tylenol) has the potential to cause liver damage. But exactly how much Tylenol can you safely take before you start worrying about it? There is no clear answer to this question. However, the data from NIH (National Institute of Health) is very clear: Tylenol is the leading cause of acute liver failure in our country. The daily recommended dose of Tylenol is 3 gm (recently dropped from 4 gm by the manufacturer). Taking more than that dose, even for a few days can result in major illness. How easy is it to get to the maximum recommended dose? One extra strength Tylenol contains 500 mg of acetaminophen. Taking 2 tabs at a time three times a day gets you to the allowed dose. If you are taking other over the counter products at the same time, such as cough and cold medicines (they often contain Tylenol), you can easily surpass the safe dose of acetaminophen, and could land in serious trouble.

How common is Tylenol overdose?

According to the CDC, acetaminophen overdose is responsible for 7800 emergency room visits a year, 3300 hospitalizations, and almost 450 deaths. It is important to recognize Tylenol poisoning, because prompt medical care can save your life. A person may not show signs of overdose for up to 12 hours. After that, the following symptoms may appear:  nausea, vomiting, poor appetite, abdominal pain and jaundice. You should know that there is an antidote available to acetaminophen overdose (N- acetylcysteine), but it is most effective when given within 8 hours of ingesting acetaminophen. It can prevent liver failure if given early enough. For this reason, it is absolutely necessary that acetaminophen poisoning be recognized, diagnosed, and treated as early as possible.

Other dangers from Tylenol:

It is not just liver failure that you worry about, with Tylenol.

  • Long term use of Tylenol can cause kidney damage.
  • Tylenol can cause gastrointestinal side effects.
  • It has even been shown to have cardiovascular toxicities.
  • A study in UK showed that with Tylenol, there was a 36% increase in risk of gastric ulcers, a 14% increase in risk of heart attack and a 20% increase in renal failure risk.

Lessons to learn:

  • Don’t assume that OTC medicines are safe.
  • Look at labels: Acetaminophens is often combined with cold and cough remedies, and even sleep aids. Know what you are taking.
  • Do not drink alcohol while taking Tylenol. It increases risk of liver damage.
  • Fasting, or being unable to eat, increases toxicity of Tylenol.
  • Remember that Tylenol is an ingredient in several strong pain killers such as: vicodin, lortab, norco, Percocet and darvocet.

It is important to realize that most people can take Tylenol without any problem! Tylenol remains a very effective and important medication available to us over the counter. Tylenol is safe if you follow the precautions and guidelines outlined above.

This information is strictly an opinion of Dr Prakash, and is not intended to replace the advice of your doctor. Dr Chris Prakash is a contributing columnist, and author of eParisExtra’s “The Doctor is In” column. He is a medical oncologist at Texas Oncology Paris. He is board certified in Internal Medicine, Oncology and Hematology. He lives in Paris, TX with his wife and two children, and can be reached at 9037850031, or Sucharu.prakash@usoncology.com

SPONSOR
Visiting Angels